Browse

You are looking at 1 - 2 of 2 items for :

  • Diagnosis and Treatment x
  • Hyperthyroidism x
Clear All
Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.

Open access

Luísa Correia Martins, Ana Rita Coutinho, Mónica Jerónimo, Joana Serra Caetano, Rita Cardoso, Isabel Dinis and Alice Mirante

Summary

Alternating between hyper- and hypo-thyroidism may be explained by the simultaneous presence of both types of TSH receptor autoantibodies (TRAbs) – thyroid stimulating autoantibodies (TSAbs) and TSH blocking autoantibodies (TBAbs). It is a very rare condition, particulary in the pediatric age. The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time. Many mechanisms may be involved in fluctuating thyroid function: hormonal supplementation, antithyroid drugs and levels of TSAbs and TBAbs. Frequent dose adjustments are needed in order to achieve euthyroidism. A definitive therapy may be necessary to avoid switches in thyroid function and frequent need of therapeutic changes. We describe an immune-mediated case of oscillating thyroid function in a 13-year-old adolescent. After a short period of levothyroxine treatment, the patient switched to a hyperthyroid state that was only controlled by adding an antithyroid drug.

Learning points

  • Autoimmune alternating hypo- and hyper-thyroidism is a highly uncommon condition in the pediatric age.

  • It may be due to the simultaneous presence of both TSAbs and TBAbs, whose activity may be estimated in vitro through bioassays.

  • The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time.

  • The management of this condition is challenging, and three therapeutic options could be considered: I-131 ablation, thyroidectomy or pharmacological treatment (single or double therapy).

  • Therapeutic decisions should be taken according to clinical manifestations and thyroid function tests, independent of the bioassays results.

  • A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment. A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment.